Pseudo maximum likelihood estimation for the dirichlet-multinomial distribution

Christy Chuang, Christopher Cox

Research output: Contribution to journalArticlepeer-review


Pseudo maximum likelihood estimation (PML) for the Dirichlet-multinomial distribution is proposed and examined in this paper. The procedure is compared to that based on moments (MM) for its asymptotic relative efficiency (ARE) relative to the maximum likelihood estimate (ML). It is found that PML, requiring much less computational effort than ML and possessing considerably higher ARE than MM, constitutes a good compromise between ML and MM. PML is also found to have very high ARE when an estimate for the scale parameter in the Drichlet-multinomial distribution is all that is needed.

Original languageEnglish (US)
Pages (from-to)2293-2311
Number of pages19
JournalCommunications in Statistics - Theory and Methods
Issue number10
StatePublished - Jan 1 1985
Externally publishedYes


  • Dirichlet-multinomial distribution
  • asymptotic relative efficiency
  • maximum likelihood estimation
  • moment estimation
  • pseudo maximum likelihood estimation

ASJC Scopus subject areas

  • Statistics and Probability


Dive into the research topics of 'Pseudo maximum likelihood estimation for the dirichlet-multinomial distribution'. Together they form a unique fingerprint.

Cite this